Clinical Review Lesson of the week

Benign sleep myoclonus in infancy mistaken for epilepsy

BMJ 2003; 326 doi: https://doi.org/10.1136/bmj.326.7396.975 (Published 03 May 2003) Cite this as: BMJ 2003;326:975
  1. Joseph Egger, professor of paediatrics and child neurologya (Joseph.Egger@asbmeran-o.it),
  2. Gabriele Grossmann, assistant neonatologista,
  3. Ian A Auchterlonie, consultant paediatricianb
  1. a Kinder- und Poliklinik der Technischen Universität München, Parzivalstrasse 16, 80804 Munich, Germany
  2. b Royal Aberdeen Children's Hospital, Aberdeen AB25 2ZG
  1. Correspondence to: J Egger, Kinderspital Meran, Rossininstrsse 5, I-39012 Meran, Italy
  • Accepted 7 November 2002

Benign sleep myoclonus in infancy is a distinctive but underdiagnosed disorder of quiet sleep, which according to our findings occurs from the first day of life up to age 3 years. Its main features are rhythmic myoclonic jerks when drowsy or asleep, which stop if the child is woken, and normal encephalograms during or after the episodes. 1 2 When all these features are present the diagnosis should be clear cut. The diagnosis may be difficult if the association with sleep is not noted and if no attempt is made to stop the “seizures” by waking the child. We report on15 patients in whom benign sleep myoclonus was initially mistaken for epilepsy.

Patients

All the patients were referred during the five year period 1996–2001 for investigation and treatment of prolonged “seizures”; some had been given anticonvulsants, without effect. The table summarises the clinical details of all the patients.

Illustrative case

A 14 day old boy (case 1; see table) was admitted after emergency helicopter transfer. In the previous week he had had several episodes of what was assumed to be status epilepticus but these had failed to respond to rectal and intravenous diazepam. Phenobarbitone and then phenytoin had been added but the seizures had continued. When he reached hospital he had been having generalised myoclonic movements for one hour. He was receiving three anticonvulsants in high doses. After the “seizure” ceased he …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe